top of page

Is Hormonal Birth Control Impacting You? Know the Signs.


Whether you've been on hormonal birth control for four months or 10 years, you might have noticed some impacts of the synthetic hormones.


Over the last few years, social media has blown up about stories of women who have been impacted by the pill or hormonal IUD. If you're curious if it's also causing problems for you, you’ve come to the right place!


First of all, I’m sure you know that your hormones are complex! The hormonal processes in our body essentially consist of multiple games of broken telephone happening all at once between our brain, our ovaries, and beyond.


So, when trying to alter something as complex as our fertility, hormonal contraceptives can cause various widespread impacts on our bodies that we may not always be aware of.


Here are 10 signs that hormonal contraceptives are causing you problems:


  1. Zero libido

  2. Frequent yeast infections

  3. Acne along your chin or jawline

  4. Bloating or digestive upset

  5. Morning exhaustion and feeling tired yet wired at night

  6. Constant overwhelm and anxiety

  7. Feeling withdrawn or apathetic towards things

  8. Vaginal dryness or decreased sensation with intercourse

  9. Weight gain and feeling 'puffy'

  10. Waking up frequently at night to pee


If several of these feel familiar to you, and you're currently taking hormonal contraceptives, know that they may be contributing to how you feel.


But first, I want to be 100% clear here. Even though I am a Naturopathic Doctor with a focus on women's hormonal health, it is not my job to tell you how to manage your contraceptive choices! My purpose here is to provide insight and awareness so that you can make your own autonomous choices.


So many of my patients were never told that hormonal contraceptives could be causing their problems, and instead, they were made to feel like their experience was 'all in their head'.


Being dismissed by a medical doctor is one of the most destabilizing feelings, and it makes you feel as though you are being gaslit and that you're the crazy one.


I've been there personally, and it's a terrible feeling.


So if you think hormonal birth control might be impacting your body, what next?


Transitioning off hormonal contraceptives


With any change in hormones, there are going to be some symptoms that go along with it.


Over the years, working with women to help their bodies recover from synthetic hormones, I've seen that there are two main things to take into account when trying to understand your reaction after birth control:


The hormone concerns you may have had prior to starting the pill were never actually fixed and may potentially come back in full force.


After years of synthetic hormones altering your brain-ovary connection, your body goes through “Puberty Round Two” (**not a real medical term, just a comparison of our experience through puberty).


Let's talk about no. 1 first:


The pill can't fix your hormones. Contrary to what most women are told (myself included), the pill doesn't regulate, restore, repair, heal, or balance anything. It simply steps in, shoves your own natural hormones aside, and gives your body synthetic versions of those hormones. It almost acts as a giant pause button for your hormone issues, letting 'future you' deal with the problems.


So when we come off birth control, those difficult periods and wild hormones come back with a vengeance.


As for no. 2, let's talk about what “Puberty Round Two” means.


So we know that hormonal birth control gives its own synthetic hormones and prevents your body from making its own. And after years of your body's own hormones being suppressed, when you come off, your body has to figure its stuff out all over again.


Just like those raging hormones in our teenage years when your brain is trying to tell your ovaries what to do, that same thing is happening all over again. And it can cause hormone issues that you never had in the past.


Whether symptoms of too much testosterone, like hair thinning, greasy skin, and acne, or maybe your estrogen levels are soaring, causing painful and heavy periods and irritability.


The symptoms you’re experiencing are your body trying to tell you that something is up and that it needs support!


How to recover from hormonal contraceptives


A Black woman in a cozy sweater sips tea and looks comtemplatively out the window to let her body heal after hormonal contraceptives

If you’ve decided that enough is enough, and you’re ready to ditch the synthetic hormones and embrace your natural cycles, then welcome to this section!


In helping our body heal after hormonal contraceptives, it's important to recognize that our hormones both impact AND are impacted by so many systems throughout the body.


Knowing this, it means we need a full-body approach when actually healing our hormones.


Everything, including your stress response, digestion, detox ability, metabolism, and nervous system, impacts your hormones!


We have two main goals when coming off hormonal contraceptives and helping the body heal:


  1. Heal any hormone issues you had prior to starting the pill.

  2. Calm your hormones after years of synthetic ones.


To achieve these goals, let's dive into the five areas that we need to support:


1.Your detox system:


This isn't like doing a 5-day juice cleanse and calling it a day. Your detox system is something that should be working day in and day out. Kind of like the difference between cleaning up your kitchen daily versus doing a spring cleaning once a year. Your liver and gut have a major role here in detoxing excess hormones from your body.


2. Treat your unique hormone imbalances:


Understanding which hormone imbalance you might have and supporting that is key to impacting our hormones positively. Whether it's too much estrogen, not enough progesterone, or too much testosterone. We can help balance your hormones by taking certain nutrients, herbs, or foods for optimal hormone support. (If you’re curious, you can check out my free Hormone Balance Quiz.)


3. Strengthen your stress resiliency:


Stress resiliency is your ability to be in a stressful event and have the stress roll right off you. Often, after years of hormonal contraceptives, we find ourselves over-reactive to little things or completely unreactive and non-engaged with other stressors. When your stress response is altered, it sends a signal to your body that this isn't a safe environment, and one of the first things that's impacted by this are your sex hormones (estrogen, progesterone, and testosterone).


4. Refuel nutrient deficiencies:


It's absolutely wild to me that the very vitamins our body needs for hormone health are depleted by the pill! Meaning, years after being on hormonal birth control can actually rob us of these vital nutrients. Vitamins like folic acid, vitamins B2, B6, B12, vitamins C and E, and the minerals magnesium, selenium, and zinc are all robbed by the pill. Refueling your body’s reserves with the right food for your hormones is vital to recovery.


5. Restore gut health:


Even if you're fueling your body with the right foods but your tummy isn't happy with you, then it's possible you’re not properly breaking down your meals to get all the nutrients your body needs. Often after years of the pill, our gut microbiome can be impacted, causing bloating, stomach pains, and even yeast infections! Bringing vitality back to your digestion is important for full-body recovery!


Choosing to come off hormonal birth control can be intimidating! But taking a moment to sit with yourself and tap into the real reason WHY you’re being called to do this can really anchor you in the moments when it feels scary.


Know that you aren't alone in this adventure, and if needed, consider working with a healthcare provider who has experience in helping people with this transition off hormonal contraceptives.


If you feel like you’re ready to say goodbye to hormonal contraceptives but don't know where to start, check out my 5 Steps to coming off birth control here: drmayamatthews.com/5steps









18 views0 comments

Comments


bottom of page